clopen.solutions
OP-00148 Open

Two permutation matrices generate the doubly stochastic spectral boundary

Submit a result

Let $\mathcal{D}_n$ be the set of real $n \times n$ doubly stochastic matrices, and let $$D_n = \{z \in \mathbb{C} : z \in \sigma(A) \text{ for some } A \in \mathcal{D}_n\}$$ be the set of their eigenvalues, with boundary $\partial D_n$ in $\mathbb{C}$. For every $k \le n$, $D_n$ contains the convex hull $\Pi_k$ of the $k$-th roots of unity, and $D_n = \Pi_1 \cup \dots \cup \Pi_n$ for $n \le 3$ (Perfect and Mirsky) and $n = 4$ (Levick, Pereira and Kribs), but not for $n = 5$ (Mashreghi and Rivard). Harlev, Johnson and Lim observe that the statement below holds whenever $D_n = \Pi_1 \cup \dots \cup \Pi_n$, so for $n \le 4$.

Problem. For every $n \ge 1$ and every $z \in \partial D_n$, are there $n \times n$ permutation matrices $P$ and $Q$, possibly equal, and $t \in [0, 1]$ with $$\det\bigl(zI - tP - (1 - t)Q\bigr) = 0?$$

Source: Harlev, Johnson and Lim (2022; arXiv 2019), Conjecture 2.7, the Boundary Conjecture (Conjecture 2.8 in arXiv v1).

Imported from github.com/ajt60gaibb/OpenProblemsInNLA.

Classification

Primary
NA — Numerical Analysis
Secondary
CO, SP
Keywords
doubly stochastic matrices, inverse eigenvalue problems, OpenProblemsInNLA, permutation matrices
Literature checked
Oct. 7, 2026 by clemens-admin

References

@article{harlev2022,
  author        = {Harlev, Amit and Johnson, Charles R. and Lim, Derek},
  title         = {The Doubly Stochastic Single Eigenvalue Problem: A Computational Approach},
  journal       = {Exp. Math.},
  volume        = {31},
  number        = {3},
  year          = {2022},
  pages         = {936--945},
  doi           = {10.1080/10586458.2020.1727799},
  eprint        = {1908.03647},
  archivePrefix = {arXiv},
}
@article{perfect1965,
  author  = {Perfect, Hazel and Mirsky, L.},
  title   = {Spectral properties of doubly-stochastic matrices},
  journal = {Monatsh. Math.},
  volume  = {69},
  number  = {1},
  year    = {1965},
  pages   = {35--57},
  doi     = {10.1007/BF01313442},
}
@article{levick2015,
  author  = {Levick, Jeremy and Pereira, Rajesh and Kribs, David W.},
  title   = {The four-dimensional {P}erfect-{M}irsky {C}onjecture},
  journal = {Proc. Amer. Math. Soc.},
  volume  = {143},
  number  = {5},
  year    = {2015},
  pages   = {1951--1956},
  doi     = {10.1090/S0002-9939-2014-12412-9},
}
@article{mashreghi2007,
  author  = {Mashreghi, Javad and Rivard, Roland},
  title   = {On a conjecture about the eigenvalues of doubly stochastic matrices},
  journal = {Linear Multilinear Algebra},
  volume  = {55},
  number  = {5},
  year    = {2007},
  pages   = {491--498},
  doi     = {10.1080/03081080600899296},
}
@misc{openproblemsinnla-is01,
  author       = {Townsend, Alex},
  title        = {{IS-01}: Two permutation matrices generate the doubly stochastic spectral boundary},
  howpublished = {Open Problems in Numerical Linear Algebra, GitHub repository},
  year         = {2026},
  url          = {https://github.com/ajt60gaibb/OpenProblemsInNLA/blob/main/eigenvalues-and-inverse-problems/IS-01/README.md},
  note         = {Read at commit 7336302, 2026-10-06},
}

Citing this problem

This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.

OP-00148, "Two permutation matrices generate the doubly stochastic spectral boundary", clopen.solutions.